Hail, St. Louis
- When
- July 22, 5:05 PM CST
- Where
- St. Louis County, 3.11 mi NE of Bear River
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.810, -93.020
Hail was mostly nickel-sized. Gusty winds brought a few trees down.
A warm front across central Minnesota extended back to a wave on the ND/SD border early on the 22nd. Thunderstorms, a few severe, erupted as both the wave and the front moved through northeast Minnesota during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front across central Minnesota extended back to a wave on the ND/SD border early on the 22nd. Thunderstorms, a few severe, erupted as both the wave and the front moved through northeast Minnesota during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 22, 2:44 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 344 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT LOW PRESSURE OVER SOUTHWESTERN ONTARIO AND A TRAILING COLD FRONT RUNNING THROUGH NORTHWESTERN MINNESOTA WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AND EARLY TONIGHT. MLCAPE VALUES OF OVER 3000 J/KG WITH 40 KNOTS OF BULK SHEAR WILL LEAD TO THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS. IN ADDITION TO A SEVERE THUNDERSTORM WATCH ISSUED FOR THE NORTHWESTERN PORTION OF THE FORECAST AREA...SPC HAS THE NORTHERN TWO THIRDS OF OUR FORECAST AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING LARGE HAIL AND HIGH WINDS. THE SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE FORECAST AREA BY MIDNIGHT AS HIGH PRESSURE WILL BEGIN TO BUILD IN FROM SOUTHERN SASKATCHEWAN BEHIND THE COLD FRONT. THE HIGH WILL MOVE OVER SOUTHERN MANITOBA AND NORTHERN NORTH DAKOTA DURING THE DAY ON MONDAY ALLOWING FOR DRY AND MILD WEATHER CONDITIONS FOR THE NORTHLAND. HIGHS ON MONDAY WILL RANGE FROM THE LOWER 80S NORTH TO THE UPPER 80S SOUTH. A WAVE OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL RIDE ALONG A STATIONARY FRONT OVER SOUTHERN MINNESOTA ON MONDAY NIGHT THAT BRING A SLIGHT CHANCE OF A SHOWER AND THUNDERSTORM TO THE SOUTHERN PART OF THE ST. CROIX RIVER VALLEY. .LONG TERM...TUESDAY THROUGH SUNDAY. A MORE UNSETTLED PATTERN IS EXPECTED FOR THE EXTENDED FORECAST PERIOD AS THE FLOW ALOFT BECOMES MORE PROGRESSIVE...BRINGING A SERIES OF SHORTWAVES ACROSS THE UPPER MIDWEST TUESDAY THROUGH THURSDAY. HIGH PRESSURE WITH DRIER CONDITIONS WILL RETURN TO THE NORTHLAND FOR FRIDAY AND SATURDAY. && .AVIATION.../18Z TAF ISSUANCE/ A COLD FRONT WILL TRACK EWD ACROSS THE NORTHLAND LATE THIS AFTERNOON AND TONIGHT. THE FRONT CAUSE THE DEVELOPMENT OF SCTD SHOWERS AND STORMS ACROSS PORTIONS OF OUR CWA THRU TONIGHT. THE FRONT WILL MOVE OFF TO THE EAST BY MONDAY MORNING WITH HIGH PRESSURE WITH VFR CONDITIONS BUILDING BACK OVER THE REGION. THERE MAY BE AREAS OF FOG THAT DEVELOP LATE TONIGHT HOWEVER. && .POINT TEMPS/POPS... DLH 67 84 62 80 / 30 0 0 10 INL 63 82 55 83 / 30 0 0 10 BRD 69 87 64 84 / 20 0 10 10 HYR 68 87 60 86 / 10 0 10 10 ASX 68 85 62 81 / 10 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...KK LONG TERM....BERDES AVIATION...BERDES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 323 PM CDT SUN JUL 22 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 323 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND NORTHEAST MINNESOTA LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-232030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 323 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR WESTERN LAKE SUPERIOR THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. KK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 542 PM CDT SUN JUL 22 2012 MNZ010-222315- KOOCHICHING- 542 PM CDT SUN JUL 22 2012 ...STRONG THUNDERSTORM OVER WEST CENTRAL KOOCHICHING COUNTY... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF BIG FALLS...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... GRAND FALLS AND BIG FALLS BY 555 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4835 9365 4812 9369 4814 9413 4832 9412 KK
The Duluth radar (KDLH), 124 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail was mostly nickel-sized. Gusty winds brought a few trees down.
A down burst occurred, with trees blown down in an area around Sand Lake. The damage was along county roads 65, 106, 461 and 668.
Trees, some 2 1/2 feet in diameter, were blown down along a quarter-mile long swath.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400976, 400978, 400977.